Indiana, 2017Winter Weather in Indiana, December 9 to 10, 2017
December 9 to 10, 2017 · NWS ILN · 5 events in 5 counties and zones
A cold front combined with an upper level disturbance over the region to produce a shot of light snow over the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front combined with an upper level disturbance over the region to produce a shot of light snow over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 9, 3:36 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Dec 9, 3:36 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
336 PM EST Sat Dec 9 2017
.SYNOPSIS...
Low pressure and a cold front will push east across the region
this evening. Weak high pressure will then build into the area
later tonight into Sunday. A clipper system will move through
the Great Lakes and Ohio Valley Monday into Monday night.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Isentropic lift ahead of a cold front to our west this afternoon
is resulting in light stratiform snow over the eastern two
thirds of the CWFA. This precipitation will move east over the
next several hours. Scattered snow showers will then follow in
association with a cold front and upper level PV anomaly.
Additional snow accumulations will be a half inch or less. Winds
will also become gusty this evening due to a brief tightening
of the pressure gradient and some mixed winds from aloft. Models
concur that snow shower activity should quickly come to an end
between 03Z and 06Z as large scale subsidence follows in the
wake of the front/anomaly while low level flow backs away from
Lake Michigan. Stratocumulus clouds will linger with 850 cold
pool, but should begin shifting east late. Lows will generally
be in the lower 20s, although a few upper teens could occur
across the far west.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Forecast area will remain in a northwest flow aloft through the
short term. A couple of disturbances are forecast to drop
southeast across the region. First, a weak ridge of high
pressure will move east across the region on Sunday. Stratocumlus
clouds will be replaced by mid level altocumulus as one such
disturbance passes through during the day. Although we will
begin to warm air advect, clouds across the region, especially
north, will limit warmth. Highs will range from the lower to mid
30s.
For Sunday night, another disturbance will quickly move in
behind the first one. This feature, along with a weak trof axis,
should only result in clouds. Lows will drop into the lower to
mid 20s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
An upper level shortwave will enter the region from the northwest on
Monday and create a chance for some light snow north of metropolitan
Dayton during the day, then spreading ese towards Columbus in the
evening and spreading slightly to the southwest and Cincy metro area
overnight. A lingering lake enhanced band may affect the region on
Tuesday, primarily running from north of Dayton to along and south
of Columbus. This will die out during the day Tuesday and the threat
for any precipitation will remain in a lull until Wednesday night
when the next surface low tracks through the Great Lakes and
receives some support with the passage of an upper level shortwave.
This activity should peak early Thursday at this moment in the
forecast process. Dry conditions will be favored from Thursday night
onward.
Temperatures for this forecast period will be cool and below
freezing through Wednesday, then warm slightly on Thursday to the
low 30s in the north and around 40 south of the Ohio River. A brief
cooling period will occur Friday behind the Thursdays front, with a
warmup into the 40s expected Saturday given a good southerly flow
and high pressure to the southeast of the region.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
An embedded disturbance will push southeast across the region
late this afternoon into this evening. This feature will be
accompanied by a surface cold front. Weak lift ahead of the
front will bring mainly MVFR conditions in light snow to the
terminals. Behind the front and in association with the
disturbance, snow showers are expected, with a brief influence
of lake effect off of Lake Michigan early this evening. During
this time frame winds will become gusty from the west/northwest
with gusts between 20 and 25 knots. Snow showers will drop
visibilities locally to IFR while ceilings primarily remain
MVFR. As the disturbance moves off to our east between 03Z and
06Z, snow showers will taper off. MVFR ceilings will then linger
late, with VFR conditions returning from west to east between
09Z and 13Z. Gustiness will subside as well.
On Sunday, in a northwest flow aloft, a quick moving disturbance
will cross the region. This feature will bring mid clouds. Winds
will be locally gusty between 15 and 20 knots from the southwest
ahead of a weak surface trof to our west.
OUTLOOK...MVFR ceilings and visibilities are possible Monday
night into Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Franks
AVIATION...Hickman
Hazardous weather outlook, Dec 9, 4:00 AM EST, 14 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
400 AM EST Sat Dec 9 2017
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
400 AM EST Sat Dec 9 2017
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
Light snow and scattered snow showers will move across the region
today into tonight. While most locations will see a half inch to an
inch of snow, isolated areas will see upwards of an inch and a half
of snow. Visibilities will be reduced at times with the snow,
especially this evening as winds pick up across the region.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow accumulations to the
National Weather Service.
In the hours before
Local storm report, Dec 9, 5:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
500 PM EST SAT DEC 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM SNOW 3 W CHEVIOT 39.16N 84.67W
12/09/2017 E0.5 INCH HAMILTON OH TRAINED SPOTTER
&&
KCLocal storm report, Dec 9, 5:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
502 PM EST SAT DEC 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM SNOW 3 NNE WESTERVILLE 40.16N 82.90W
12/09/2017 M0.7 INCH DELAWARE OH PUBLIC
&&
KCLocal storm report, Dec 9, 5:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
504 PM EST SAT DEC 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW NNE BATESVILLE 39.30N 85.22W
12/09/2017 M0.6 INCH RIPLEY IN TRAINED SPOTTER
&&
KCLocal storm report, Dec 9, 5:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EST SAT DEC 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM SNOW CLINTONVILLE 40.05N 83.01W
12/09/2017 M0.9 INCH FRANKLIN OH PUBLIC
&&
KCLocal storm report, Dec 9, 5:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
524 PM EST SAT DEC 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM SNOW 2 WSW WASHINGTON COURT 39.53N 83.47W
12/09/2017 M0.5 INCH FAYETTE OH DEPT OF HIGHWAYS
0508 PM SNOW 2 SSE WYOMING 39.20N 84.47W
12/09/2017 M0.5 INCH HAMILTON OH DEPT OF HIGHWAYS
0521 PM SNOW 1 W SCIOTOVILLE 38.76N 82.91W
12/09/2017 M0.5 INCH SCIOTO OH EMERGENCY MNGR
&&
JEFFSLocal storm report, Dec 9, 6:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
600 PM EST SAT DEC 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW 5 W FINNEYTOWN 39.22N 84.61W
12/09/2017 M0.5 INCH HAMILTON OH TRAINED SPOTTER
&&
HATZOSWinter Weather, Dearborn
- When
- December 9, 6:00 PM EST to December 10, 5:00 AM EST
- Where
- Dearborn forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.145, -84.973 (the zone’s center; the record gives no point)
A half inch of snow was measured 6 miles south-southeast of Moores Hill.
Winter Weather, Fayette
- When
- December 9, 6:00 PM EST to December 10, 5:00 AM EST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.640, -85.179 (the zone’s center; the record gives no point)
The observer northeast of Alpine measured a half inch of snow.
Winter Weather, Franklin
- When
- December 9, 6:00 PM EST to December 10, 5:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.415, -85.060 (the zone’s center; the record gives no point)
The observer in Brookville measured a half inch of snow.
Winter Weather, Ripley
- When
- December 9, 6:00 PM EST to December 10, 5:00 AM EST
- Where
- Ripley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
The fire department northeast of Batesville measured .7 inches of snow, while the CoCoRaHS observer 4 miles northeast of Osgood measured a half inch.
Winter Weather, Wayne
- When
- December 9, 6:00 PM EST to December 10, 5:00 AM EST
- Where
- Wayne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.864, -85.010 (the zone’s center; the record gives no point)
The emergency management agency in Richmond measured an inch of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, December 9, 20171 death · 1 injured · $10,000 · 1 event
- Winter Weather in Ohio, December 9 to 10, 201726 events
- Winter Weather in Virginia, December 9, 201721 events
- Winter Storm and Winter Weather in Massachusetts, December 9 to 10, 201718 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, December 9, 201716 events
- Winter Storm and Winter Weather in Pennsylvania, December 9, 201713 events
- High Surf in Hawaii, December 9 to 14, 201712 events
- Winter Weather in New York, December 9, 201710 events
- Lake-Effect Snow and Winter Weather in Indiana, December 9, 20177 events
- Winter Weather in New Jersey, December 9, 20177 events
- Winter Storm and Winter Weather in Rhode Island, December 9 to 10, 20176 events
- High Wind in Iowa, December 9 to 13, 201755 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729004, 729005, 729006, 729008, 729009.